Louisiana, 2022Flash Flooding in Louisiana, August 3, 2022
August 3, 2022 · NWS LCH · 3 events in 3 counties and zones
An upper low slowly moved across the region producing heavy rain. A couple areas received flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low slowly moved across the region producing heavy rain. A couple areas received flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 3, 5:28 AM CST, 5 hours 26 minutes earlier.
Area forecast discussion, Aug 3, 5:28 AM CST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
628 AM CDT Wed Aug 3 2022
.DISCUSSION...
For the 08/03/2022 1200 UTC TAF package.
&&
.AVIATION...
Some low clouds and patchy fog have developed over central
Louisiana and this is affecting the KAEX terminal with the
possibility of IFR/MVFR conditions until about 03/14Z.
A cluster of nocturnal showers and thunderstorms are noted over
Vermilion Bay. Some of this activity may build up toward KARA and
will have VCSH to start out the forecast for that site.
For today, numerous showers and thunderstorms are expected east of
a KAEX to KLCH line. Therefore, KARA and KLFT should have the
highest probability of seeing thunderstorms, especially after
03/18Z. Away from the storms, VFR conditions will prevail.
Rua
&&
.PREV DISCUSSION... /issued 415 AM CDT Wed Aug 3 2022/
SHORT TERM [Today through Friday]...
The forecast during this period will be influenced by what a mid
level low/inverted trough feature located around the middle Gulf
coast/southeast Louisiana area currently.
The inverted trough is expected to become more well defined and
move gradually westward and into south central Louisiana on
Thursday and southwest Louisiana/southeast Texas on Friday.
Nocturnal shower activity is currently occurring off the south
central Louisiana coast. This is where the better moisture is
located and should be a foretelling of where the higher rain
chances will be later on the morning into the afternoon and that
is over south central Louisiana and northward between the I-49
corridor to the Atchafalaya Basin. Pops will gradually lower as
you head to the west.
Upper level ridging is noted to mainly hold over southeast Texas,
so that area will see limited convection and hotter conditions.
As the inverted trough moves into south central Louisiana on
Thursday, numerous showers and storms can be expected east of a
Leesville to Lake Charles line anytime during the day, and
activity west of there gradually increasing in the afternoon.
Then on Friday the convective activity will be concentrated more
into southwest Louisiana and southeast Texas, with convection
beginning early in the day.
PWAT will be over 2.25 inches at times with the inverted trough
and with favorable conditions for precipitation efficient storms,
some high rainfall rates between 1 to 3 inches per hour, will be
possible. This will bring about the potential for some locally
heavy rainfall that may lead to localized urban street type
flooding. Therefore, WPC has outlined southwest and south central
Louisiana in a Marginal Risk (risk level 1 out of 4) of Excessive
Rainfall for today and Thursday, and for southeast Texas and
southwest Louisiana on Friday.
Rua
LONG TERM [Saturday through Tuesday]...
With the inverted upper level trof moving inland over eastern Texas
where it will dissipate by late Saturday, the region will revert
back to the pattern seen through much of the last couple of weeks.
Weak ridging will build back in across east Texas while a fairly
expansive tropical airmass will remain in place across the northern
gulf. Scattered to numerous, diurnally driven, storms will develop
each day by late morning and continue through early evening. More
widespread storms are expected across south central Louisiana where
the influence of the upper ridging will be less pronounced. Guidance
is depicting some form of another inverted upper trof developing in
the northeastern gulf by the middle of next week, but there is
little spatial or temporal continuity with it. Any synoptic support
in the very tropical airmass will elevate PoPs further and the
forecast will continue to reflect PoPs above climatological normals
through mid week.
Jones
66
MARINE...
Surface high pressure ridging across the northern Gulf of Mexico
will maintain a light to occasionally moderate onshore flow
through the end of the week into the weekend. An upper level
disturbance moving across the northwest Gulf will help provide
numerous showers and thunderstorms through the end of the week.
Rua
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
Hazardous weather outlook, Aug 3, 3:27 AM CST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
427 AM CDT Wed Aug 3 2022
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-041100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
427 AM CDT Wed Aug 3 2022
This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.
.DAY ONE...Today and tonight.
Numerous showers and thunderstorms expected east of a Leesville to
Lake Charles line. Some locally heavy rainfall may occur due to high
rainfall rates between 1 and 3 inches per hour with the stronger
storms. A Marginal Risk (level 1 out of 4) Potential for Excessive
Rainfall has been outlined for that area. Occasional to frequent
cloud to ground lightning will also be possible.
More isolated activity can be expected for southeast Texas with
hotter conditions with afternoon heat index readings around 105
degrees.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The Marginal Risk Potential for Excessive Rainfall will continue for
southwest and south central Louisiana on Thursday and for southeast
Texas and southwest Louisiana on Friday.
There will be a daily chance for thunderstorms during the period.
Besides some locally torrential downpours, occasional cloud to ground
lightning can be expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ430-432-435-450-452-455-470-472-475-041100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
427 AM CDT Wed Aug 3 2022
This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.
.DAY ONE...Today and tonight.
Scattered to numerous thunderstorms expected to form east of Cameron,
with isolated thunderstorms west of Cameron. Occasional cloud to
water lightning will be the main hazard.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered to numerous thunderstorms will continue through the end of
the week, with scattered thunderstorms for the weekend into early
next week. Locally higher winds and seas, torrential rainfall greatly
reducing visibility, and occasional cloud to water lightning will be
the main hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, St. Martin
- When
- August 3, 10:54 AM CST to 11:54 AM CST
- Where
- St. Martin County, 0.71 mi ESE of Levert to 1.02 mi S of St Martinville Arpt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 30.146, -91.809
Heavy rain flooded roads around Saint Martinville. At least 1 car was stalled at an intersection.
Flash Flood, Vermilion
- When
- August 3, 12:20 PM CST to 1:20 PM CST
- Where
- Vermilion County, 2.12 mi N of Abbeville Muni Arpt to 0.3 mi NNE of West Erath
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.000, -92.085
Law enforcement reported roads flooded and closed north of Erath.
Flash Flood, St. Landry
- When
- August 3, 2:50 PM CST to 3:50 PM CST
- Where
- St. Landry County, 1.27 mi N of St Louis to 0.63 mi N of Whiteville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 30.819, -92.180
Heavy rain flooded roads and at least 1 home.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, August 3, 20221 death · $30,000 · 56 kt wind · 28 events
- Flash Flood in Arizona, August 3, 20221 death · $20,000 · 1 event
- Damaging Winds in Michigan, August 3, 20221 death · 55 kt wind · 8 events
- Rip Current in Puerto Rico, August 3, 20221 death · 1 event
- Debris Flows and Heavy Rain in California, August 3 to 5, 2022$791,000 · 9 events
- Flash Flooding and Hail in Missouri, August 3 to 4, 2022$653,000 · 1 in hail · 10 events
- Damaging Winds in Michigan, August 3, 2022$262,000 · 52 kt wind · 9 events
- Flash Flooding and Damaging Winds in Illinois, August 3 to 4, 2022$97,000 · 66 kt wind · 9 events
- Damaging Winds in Ohio, August 3, 2022$88,000 · 56 kt wind · 5 events
- Heat in Texas, August 3 to 5, 202246 events
- Flash Flooding in New Mexico, August 3, 2022$40,000 · 5 events
- Hail and Damaging Winds in Illinois, August 3, 20221 injured · 1 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053309, 1053318, 1053319.